Wyoming, 2010

Winter Storm in Wyoming, March 5 to 6, 2010

March 5 to 6, 2010 · NWS RIW · 3 events in 3 counties and zones

A large slow-moving area of low pressure wrapped moist, easterly flow into central portions of Wyoming on Friday, March 5. The flow became more northerly by Friday evening as the low tracked east.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A large slow-moving area of low pressure wrapped moist, easterly flow into central portions of Wyoming on Friday, March 5. The flow became more northerly by Friday evening as the low tracked east. The snow mainly fell in a quick burst in Fremont County Friday morning before increasing late in the day and evening around Casper in Natrona County. A nearly stationary west-east band of snow located just northwest of Riverton was responsible for snow accumulation of six to eight inches in about four hours. The easterly flow favored central portions of the Wind River Range, where snowfall up to around 16 inches was estimated. Casper Mountain accumulated 12 to 18 inches of snow Friday afternoon through early morning Saturday in favorable upslope flow from the north. An isolated pocket of seven to nine inches of heavy snow fell in southwest Casper, from Paradise Valley to Bessemer Bend. Elsewhere around Casper and Natrona County, snowfall of two to six inches was common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 4, 3:46 PM MST, 9 hours 14 minutes earlier.

Area forecast discussion, Mar 4, 3:46 PM MST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
346 PM MST THU MAR 4 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY
A WELL DEFINED CIRCULATION OVER NEVADA WILL BE RACING TOWARD THE
WYOMING COLORADAO BORDER BEFORE ARCHING TOWARD THE EAST NORTHEAST
ACROSS SOUTHEAST WYOMING FRIDAY WITH THE ECMWF/NAM A LITTLE SLOWER AND
FARTHER SOUTH THAN THE FASTER GFS. THE MID LEVEL CIRCULATION IS
PROGGED TO TRACK EAST RIGHT ACROSS CENTRAL WYOMING WITH STRONG Q
VECTOR FORCING TO GO ALONG WITH IT ACROSS THE SOUTHERN TWO THIRDS OF
WYOMING TONIGHT AND FRIDAY. THEN A BRIEF PERIOD OF RELATIVELY WEAK
WRAP AROUND ISENTROPIC LIFT WILL ENHANCE PRECIPITATION THROUGH
FRIDAY BEHIND THE AREA OF BEST LIFT. NAM/WRF QPF IS SPITTING OUT ONE
TO TWO INCHES OF PRECIP IN CENTRAL AREAS OF THE CWA ALL GENERATED BY
THE DYNAMICS WITHOUT A GOOD SUBTROPICAL CONNECTION.
NEVERTHELESS...THIS IS A FAST HARD HITTER SO WILL GO COMPARITIVELY
CONSERVATIVE WITH QPF AND SNOW AMOUNTS. THIS HAS LED TO ISSUANCE OF
SNOW ADVISORIES STARTING WITH THE SALTS...STAR VALLEY AND SOUTHERN
LINCOLN COUNTY FOR TONIGHT. SWEETWATER COUNTY SHOULD SEE ADVISORY
AMOUNTS OF SNOWFALL FROM 03Z THIS EVENING THROUGH 15Z FRIDAY WITH
THE WIND RIVER BASIN...LND FTHLS...EAST SLOPE OF THE WIND RIVER
MTNS...THE OWL CREEK MTNS AND THE GREEN MTNS BUT ALTHOUGH THESE
AREAS WILL NOT SEE SIGNIFICANT AMTNS OF SNOW UNTIL 06Z WILL ONLY
CARRY THROUGH 15Z AS WE EXPECT MELTING AFTER 15Z WITH THE HIGHER SUN
ANGLE AND TEMPS ABOVE FREEZING. THE BIG HORN MTNS SHOULD FAIR THE
BEST WITH 8 TO 10 INCHES EXPECTED THERE FRIDAY AND FRIDAY EVENING WITH
AFOREMENTIONED DYNAMICS AND WRAP AROUND SNOW BANDS EXPECTED LATER
FRIDAY. EXPECT THAT RAIN WILL MIX WITH PRECIP IN NATRONA AND JOHNSON
COUNTIES FRIDAY BEFORE TURNING TO ALL SNOW DURING FRIDAY AFTERNOON
AS COOOLING TAKES PLACE FROM THE EVEAPORARTIVE COOLING FROM THE
SIGNIFICANT DYNAMICS.

SATURDAY WILL SEE A BREAK IN THE WEATHER BEFORE ANOTHER STORM SYSTEM
PROGGED TO TRACK EAST ACROSS NM/AZ WILL GIVE OUR SOUTHERN ZONES CHC
POPS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
SYSTEM OVER THE GULF OF ALASKA IS FORECAST TO SPLIT WITH THE
MAJORITY OF THE ENERGY DIVING SSE INTO CALIFORNIA FRIDAY INTO
SATURDAY BOTTOMING OUT OVER SRN CA AND ARIZONA. THE SYSTEM IS THEN
EXPECTED TO TRACK FURTHER SOUTH THEN OUR UPCOMING SYSTEM...MORE
LIKE SRN CO. GFS IS ALSO AT LEAST 12 HOURS SLOWER. IT LOOKS LIKE
SRN WYO WILL BE RIGHT ON THE EDGE OF THIS SYSTEM WITH CHANCE POPS
WARRANTED BY SUNDAY AFTERNOON AND NIGHT. FORECAST GETS MUCH MORE
CHALLENGING AFTER THIS SYSTEM GOES BY WITH HUGE DIFFERENCES IN
RAPIDLY CHANGING PATTERN. THE GFS KEEPS A SW FLOW OVER THE AREA
MONDAY NIGHT THROUGH TUESDAY NIGHT WITH WEAK WAVES IN THE FLOW FOR
SOME SNOW IN THE WRN MTNS MAINLY. THE ECMWF DEVELOPS A SIGNIFICANT
UPPER LOW OVER IDAHO ON TUESDAY WITH IMPRESSIVE OVERRUNNING EVENT
DEVELOPING EAST OF THE DIVIDE TUESDAY AFTERNOON AND CONTINUING
THROUGH WEDNESDAY NIGHT. THE MAIN DIFFERENCE IS THAT THE ECMWF
SPLITS THIS NEXT TROUGH WHILE THE GFS DOES NOT AND JUST TRACKS IT
ACROSS NRN MT AND SRN CANADA. WITH MOST TROUGHS SPLITTING THIS
WINTER IN OUR EL NINO PATTERN...I WOULDN'T BE SURPRISED TO SEE THE
GFS SIDE CLOSER TO THE ECMWF BY TONIGHT. WILL HAVE TO KEEP
FORECAST IN COLLABORATION FOR NOW AND SEE HOW THE NEW MODEL RUNS
LOOK TONIGHT. THE GFS THEN SHOWS A STRONGER TROUGH APPROACHING THE
NW ON WEDNESDAY...SPREADING INTO THE NRN GREAT BASIN ON THURSDAY
FOR AN INCREASING CHANCE OF SNOW ACROSS FIRST THE WEST AND THEN
SPREADING EAST. THE ECMWF STILL HAS US IN A SOMEWHAT CYCLONIC NNW
FLOW BEHIND THE TUESDAY...WEDNESDAY SYSTEM. HAS INDICATED CHANCE
POPS ACROSS THE WEST AND SOUTH FOR NOW WITH AT LEAST 20 ELSEWHERE.

&&

.AVIATION...
AN UPPER LEVEL TROUGH APPROACHES THE REGION TONIGHT WITH INCREASING
CLOUDS AND STRONG DYNAMICS. RESULT WILL BE PRECIPITATION MOVING FROM
SOUTHWEST TO NORTHEAST INTO EARLY FRIDAY. ALTHOUGH TEMPERATURES WILL
BE FAIRLY WARM...PRECIPITATION TYPE WILL BE SNOW ACROSS THE LOWER
ELEVATIONS OF WEST CENTRAL WYOMING. THIS SNOW SHOULD RESULT IN
LOW VSBYS FROM KRKS TO KRIW. LOWERING CIGS AND VSBYS WILL THEN
SPREAD EAST TO KCPR TO KBYG FRIDAY MORNING INTO EARLY AFTN. SNOWFALL
COULD BE MODERATE TO HEAVY AT TIMES ACROSS CENTRAL WYOMING WITH
NORTHERN WYOMING RECEIVING LESSER AMOUNTS.

REGARDLESS...MVFR TO OCNL IFR CONDITIONS CAN BE EXPECTED LATER
TONIGHT...AFT 06Z...AND DURING MOST OF THE DAY FRIDAY. EXCEPTIONS
WILL BE THE FAR WESTERN AND NORTHERN PARTS OF CWA. IN FACT...CLRNG
SKY WILL OCCUR ON FRIDAY WEST OF THE CONTINENTAL DIVIDE. REMAINDER OF
FORECAST AREA TO BECOME VFR BY FRIDAY NIGHT AS WEAK HIGH PRESSURE
BUILDS IN.

&&

.FIRE WEATHER...
SIGNIFICANT SNOW AND LOW ELEVATIONS RAIN IS EXPECTED
TONIGHT AND FRIDAY...ESPECIALLY OVER THE SOUTHERN TWO THIRDS OF
WYOMING AS WELL AS THE BIG HORN MOUNTAINS AND JOHNSON COUNTY. DRY
WEATHER IS EXPECTED SATURDAY. A CHANCE OF PRECIPITATION IS EXPECTED
FOR SOUTHERN WYOMING SUNDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 AM MST
FRIDAY WYZ028>030.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 8 AM MST
FRIDAY WYZ007-015-017>019.

WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY WYZ023-024-027.

WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST FRIDAY WYZ008-009.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...KPL
FIRE WEATHER...LIPSON
Hazardous weather outlook, Mar 4, 2:02 PM MST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MST THU MAR 4 2010

WYZ001>020-022>030-051200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
202 PM MST THU MAR 4 2010

...WINTER WEATHER ADVISORY HAS BEEN POSTED FOR MUCH OF WEST
CENTRAL WYOMING TONIGHT AND FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT AND EARLY FRIDAY

A STORM SYSTEM WILL MOVE INTO WYOMING TONIGHT AND SPREAD ACROSS
MOST OF THE STATE ON FRIDAY. THIS SYSTEM WILL MOVE QUICKLY BUT ALSO
HAS ENOUGH ENERGY TO PRODUCE MODERATE TO HEAVY SNOW BEGINNING
TONIGHT. THE HARDEST HIT AREAS WILL LIKELY BE EASTERN SWEETWATER...
FREMONT AND NATRONA COUNTIES. HOT SPRINGS COUNTY...INCLUDING THE OWL
CREEK MOUNTAINS...SHOULD ALSO SEE A PERIOD OF MODERATE TO HEAVY
SNOW LATE TONIGHT. IN TOTAL...SIX TO TEN INCHES OF SNOW ARE POSSIBLE
IN THE HIGHER ELEVATIONS OF SOUTHWEST AND CENTRAL WYOMING WITH TWO TO
FIVE INCHES OF SNOWFALL FROM LANDER TO THERMOPOLIS...AND JUST WEST
OF CASPER. SURROUNDING AREAS ARE ALSO LIKELY TO RECEIVE LIGHT
ACCUMULATIONS OF SNOWFALL. STAY TUNED TO THE RAPIDLY CHANGING WEATHER
CONDITIONS TONIGHT AND EARLY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW WILL CONTINUE THROUGH FRIDAY...TAPERING OFF BY EVENING
ACROSS JOHNSON AND NATRONA COUNTIES. ROADS ARE LIKELY TO BE ADVERSELY
IMPACTED BOTH OVER THE MOUNTAINS AND EAST OF THE DIVIDE WITH
SNOWPACKED AND VERY SLICK ROADS. THESE CONDITIONS COULD CONTINUE INTO
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT OR HEAVY SNOWFALL TONIGHT
AND EARLY FRIDAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
March 5, 1:00 AM MST to 1:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
March 5, 4:30 AM MST to 11:30 AM MST
Where
Wind River Basin forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
March 5, 11:00 AM MST to March 6, 3:00 AM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210506, 210507, 210508.